MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM HELIX; DEVICE, EMBOLIZATION, VASCULAR
Model Number QC-6-20-HELIX
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 06/03/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium pushwire was returned for analysis without the microcatheter or the accessories devices.The axium pushwire was decontaminated.The axium pushwire was found to be inverted within the introducer sheath with the wavelock at the distal end.The axium pushwire was found bent and kinked within the introducer sheath.No damage was found with the introducer sheath.The coin was found against the lumen stop.The shield coil was present but stretched with the implant coil broken off and not returned.The shield coil was removed to reveal that the detach element was broken between the ball and loop causing the implant coil to separate.Under microscope, the jacket was removed, and the coin and release wire were pulled back, releasing the detach element ball.No other anomalies were observed.Based on the analysis performed, the report of ¿coil stretch¿ could not be confirmed as the implant coil was not returned.Possible causes for coil stretch are advancing or retracting the coil against the reported resistance or by use of an improper hubbing technique (over tightening of the rhv/sheath not firmly seated into hub).The distal section of the pushwire was found bent/kinked.The potential cause for this failure is advancing the coil against the reported resistance.The implant coil was found broken at the detach element, but the cause could not be determined.Possible causes for ¿coil separation/break¿ are: coil is not retracted in a one-to-one motion with the implant pusher during repositioning, pushwire rotation or, user advances the coil against resistance.As the axium pushwire was found to be inverted within the introducer sheath, it is also possible that resistance would occur when attempting to push the implant coil out from this portion of the introducer sheath as this portion of the introducer sheath is designed to create resistance with the pushwire portion of the axium coil.It is likely that the customer inadvertently inverted the axium coil following hydration or inspection.Pushing/pulling the axium implant coil through the wave-lock portion of the introducer sheath would potentially cause the implant coil to become damaged.There is no malfunction of the pushwire that would contribute to the issue and pulling back the coin during analysis released the detach element as intended.Per the detachable coil and i.D.(instant detacher) instructions for use (ifu): warning: "if the coil does not move with a one-to-one motion, or repositioning is difficult, the coil has been stretched and could possibly break.Gently remove and discard both the catheter and coil." if information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that the implant coil was found to be stretched as it was pushed out of the introducer sheath.A new coil was used to complete the procedure.No patient injury was reported as a result of the event.The patient was undergoing embolization treatment of an unruptured saccular aneurysm measuring 10.8mm x 4.9mm located in the cavernous sinus segment of the left internal carotid artery (ica).The vasculature was minimal in tortuosity and the blood flow was normal.There are no images for review.During preparation, the introducer sheath was held vertically when the implant coil was pulled back inside during hydration.There was friction when pushing the coil out of the sheath.

Brand Name
AXIUM HELIX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9069965
Report Number2029214-2019-00924
Device Sequence Number11530575
Product Code KRD
UDI-Device Identifier00836462010161
UDI-Public00836462010161
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K081465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2021
Device Model NumberQC-6-20-HELIX
Device Lot NumberA656022
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/09/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/09/2019
Initial Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1